A new study has discovered a link between regular use of erectile dysfunction medicine and the possible onset of vision problems, with the risk of vision impairment increasing by 85 per cent for those who take the medication.
The study, titled Risk of Ocular Adverse Events Associated With Use of Phosphodiesterase 5 Inhibitors in Men in the US, found the risk of developing serous retinal detachment (SRD), retinal vascular occlusion (RVO), and ischemic optic neuropathy (ION) was greater following the use of ED medications such as Viagra, Cialis, Levitra and Stendra.
A team of researchers from the University of British Columbia (UBC) analyzed the health insurance claim records of 213,000 men in the US who had not experienced any of the aforementioned eye problems in the year before they began regularly using ED medication.
They kept track of these records to determine how many men developed one or more of the three eye conditions, and compared that rate to men who didn’t use the medications.
Researchers found users of ED medications are 2.58 times more likely than non-users to develop SRD, 1.44 times more likely than non-users to develop RVO, and 2.02 times more likely than non-users to develop ION.
— UBC Medicine (@UBCmedicine) April 12, 2022
Associate professor in the department of ophthalmology and visual sciences at the UBC faculty of medicine, Dr Mahyar Etminan said “although our study doesn’t prove cause-and-effect, there is a mechanism by which these medications could conceivably lead to these problems”.
“These are rare conditions, and the risk of developing one remains very low for any individual user. However, the sheer number of prescriptions dispensed each month in the US, about 20 million, means that a significant number of people could be impacted,” he said.
“These medications address erectile dysfunction by improving blood flow, but we know that they can also hinder blood flow in other parts of the body.
“The totality of the evidence points toward a strong link.”
IMPORTANT LEGAL INFO This article is of a general nature and FYI only, because it doesn’t take into account your personal health requirements or existing medical conditions. That means it’s not personalised health advice and shouldn’t be relied upon as if it is. Before making a health-related decision, you should work out if the info is appropriate for your situation and get professional medical advice.